Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 168, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2020, 9:24 PM CDT for 5 counties in Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2020, 9:24 PM CDT (02:24 UTC)
- Expired
- Jul 14, 2020, 10:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 10:17 PM CDT | TSTM WND GST 63 | 5 Wnw Elkhart, KS | MESONET STATION CW8810 ELKHART. |
| Jul 14, 10:23 PM CDT | TSTM WND GST 59 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 8:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2785 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
314
WUUS53 KDDC 150224
SVRDDC
KSC067-075-093-129-187-150330-
/O.NEW.KDDC.SV.W.0168.200715T0224Z-200715T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
924 PM CDT Tue Jul 14 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
Hamilton County in southwestern Kansas...
Southwestern Kearny County in southwestern Kansas...
Northwestern Grant County in southwestern Kansas...
Stanton County in southwestern Kansas...
* Until 1030 PM CDT/930 PM MDT/.
* At 924 PM CDT/824 PM MDT/, severe thunderstorms were located along
a line extending from near Lamar to 10 miles northeast of Two
Buttes to 12 miles south of Pritchett, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Ulysses, Elkhart, Syracuse, Johnson City, Manter, Coolidge,
Kendall, Richfield, The Saunders Elevator and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3824 10205 3826 10160 3767 10126 3739 10153
3739 10156 3736 10155 3699 10190 3699 10204
TIME...MOT...LOC 0224Z 270DEG 41KT 3815 10257 3768 10229 3720 10283
HAIL...1.00IN
WIND...70MPH
$$
SUGDEN2 follow-up statements
731
WWUS53 KDDC 150248
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
948 PM CDT Tue Jul 14 2020
KSC067-075-093-129-187-150330-
/O.CON.KDDC.SV.W.0168.000000T0000Z-200715T0330Z/
Morton KS-Hamilton KS-Kearny KS-Grant KS-Stanton KS-
948 PM CDT Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM
CDT/930 PM MDT/ FOR MORTON...HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND STANTON COUNTIES...
At 948 PM CDT/848 PM MDT/, severe thunderstorms were located along a
line extending from near Hartman to 11 miles northwest of Manter to
13 miles east of Campo, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Ulysses, Elkhart, Syracuse, Johnson City, Manter, Coolidge, Kendall,
Richfield, The Saunders Elevator and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3824 10205 3826 10160 3767 10126 3739 10153
3739 10156 3736 10155 3699 10190 3699 10204
TIME...MOT...LOC 0248Z 269DEG 41KT 3817 10214 3768 10197 3713 10233
HAIL...1.00IN
WIND...70MPH
$$
SUGDEN246
WWUS53 KDDC 150327
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1027 PM CDT Tue Jul 14 2020
KSC067-075-093-129-187-150337-
/O.EXP.KDDC.SV.W.0168.000000T0000Z-200715T0330Z/
Morton KS-Hamilton KS-Kearny KS-Grant KS-Stanton KS-
1027 PM CDT Tue Jul 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR MORTON...HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND STANTON COUNTIES WILL
EXPIRE AT 1030 PM CDT/930 PM MDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern Kansas.
LAT...LON 3824 10205 3826 10160 3767 10126 3739 10153
3739 10156 3736 10155 3699 10190 3699 10204
TIME...MOT...LOC 0327Z 270DEG 41KT 3817 10162 3768 10145 3713 10182
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:20 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 14, 7:20 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 720 PM CDT Tue Jul 14 2020 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jul 14 2020 Confidence for thunderstorms expanding across the entire forecast area this evening is much higher than last evening. There is already an axis of 4500+ j/kg SBCAPE north of a warm front over NW Oklahoma with overall weak shear across sw Kansas. The CAMs begin developing convection near the Sangre Cristos and Palmer Divide Areas around 19z slowly driving those discreet storms farther east through the early evening and reaching our far southwest counties in the early evening. The general trend of the CAMs would bring the MCS through Garden City and Dodge City probably after about 3Z and through the midnight timeframe, exiting the eastern counties after midnight. Some risk of excessive rainfall exists as the models produce a swath of 2 to as much as localized 4 inch bullseyes of rainfall oriented southwest to northeast across much of the area that the latest 72 hours QPE indicated has been dry in recent days. A synoptic cold front will dive south across the area following the convection tonight, probably covering the area gain with low stratus to start the early morning Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jul 14 2020 A cooler day is expected on Wednesday owing to the previous night's convective outflow and morning clouds that will need to be eroded by insolation. Clouds will gradually mix out during he day and surface winds return to a southeast trajectory by Wednesday evening. The overall trend of the models is for any convection on Wednesday night to be nocturnal. Thursday evening looks like the last opportunity for thunderstorms before the hotter regime returns to the area for the weekend with a tough near the CO/KS and and the return of southwest downslope winds. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jul 14 2020 High confidence exists that a thunderstorm complex will enter Kansas after 1Z and move east behind a weak cold front. However, confidence is low regarding exact placement and timing of storms. Most guidance suggests LBL/DDC will see the highest chance of storms in the 03-07Z time frame. In the wake of storms Wednesday morning, light N/NE winds behind the cold front will likely bring a stratus deck and low cigs/IFR to all TAF sites with steady improvement after 15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 85 66 94 / 80 10 10 10 GCK 63 84 65 93 / 70 10 20 10 EHA 63 87 66 94 / 50 20 30 20 LBL 65 89 67 95 / 60 0 20 10 HYS 63 83 64 91 / 70 10 10 10 P28 70 90 70 94 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Springer
Hazardous weather outlook, Jul 14, 4:50 AM CDT, 16 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 450 AM CDT Tue Jul 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 450 AM CDT Tue Jul 14 2020 /350 AM MDT Tue Jul 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Locations along the Oklahoma border will see temperatures near or around 100 degrees this afternoon with heat indices approaching 105 degrees. Thunderstorms are expected to develop over eastern Colorado this afternoon and move into western Kansas this evening. There will initially be a threat for hail up to golf ball size along with damaging wind gusts to 60 mph. As the evening progresses and the storms move farther east, the threat will shift more toward high winds and locally heavy rain. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms over far southwest Kansas late Wednesday afternoon and early Wednesday evening. There will be a small risk for large hail and damaging winds. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:51 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| Jul 14, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 30 min |
| Jul 14, 10:24 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 66 min |
| Jul 14, 10:30 PM CDT | Special Weather Statement | DDC | Meade | 45 min |
| Jul 14, 10:44 PM CDT | Special Weather Statement | DDC | Seward | 46 min |
| Jul 14, 10:49 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 41 min |
| Jul 14, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 23 min |
| Jul 14, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Kearny, Morton, Seward, Stevens | 53 min |
| Jul 14, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 65 min |
| Jul 14, 11:35 PM CDT | Special Weather Statement | DDC | Ford, Gray | 40 min |
| Jul 14, 11:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade | 47 min |
| Jul 15, 12:08 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Stafford | 37 min |
| Jul 15, 12:36 AM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Kiowa | 54 min |
| Jul 15, 12:46 AM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Jul 15, 12:54 AM CDT | Areal Flood Warning | DDC | Edwards, Ford, Kiowa, Pawnee, Stafford | 6 hr |
| Jul 15, 2:20 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Hodgeman | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.